Drug/Herbal Interactions with Arimidex
Dear OncoLink "Ask The Experts,"
I am on Arimidex and was concerned about drug/herbal interactions. Are there any that I should be aware of? I have only heard about ones that counteract Tamoxifen.
Katrina Claghorn, MS, RD, Registered Dietitian at the Abramson Cancer Center of the University of Pennsylvania, responds:
Herbal products are very complex and often contain many different active compounds. Consequently, there are many ways in which these products may interact with drugs. We are slowly understanding drug-herb interactions, but it is an emerging area of research. Currently, there are few evidence- based guidelines on combining the two, and so we generally discourage taking herbs and drugs simultaneously.
There is some concern that plant compounds that have estrogen- like properties may reduce the action of aromatase inhibitors. These compounds are called phytoestrogens, and they are much, much weaker than human estrogen. The major source of phytoestrogens is soy, although there some herbs that contain these compounds. The reason for the concern is that aromatase inhibitors function to prevent the formation of estradiol, a female hormone, which means they have anti-estrogen effects and help to lower the body's natural estrogen levels. Since the purpose of Arimidex is to lower estrogen levels, you wouldn't want to counter this activity by potentially increasing estrogen levels through supplements or diet.
At this point, the interaction is hypothetical; it has not been determined whether phytoestrogens in plant, food, and herbal products reduce the effects of aromatase inhibitors. However, until there are more studies and guidelines, the recommendation is to limit the intake of soy foods in your diet, and to avoid supplements that contain soy and/or phytoestrogens. Unfortunately, it has not been determined how many of servings of soy can safely be included in the diet, but a couple of servings a week should be fine. Since the information on this topic is constantly changing, we suggest speaking to your oncologist for guidelines.